North Dakota, 2012

High Wind in North Dakota, March 13 to 14, 2012

March 13 to 14, 2012 · NWS BIS · 9 events in 9 counties and zones

Very strong northwest winds developed over parts of west and north central North Dakota late in the evening of the 13th before diminishing in the early morning hours of the 14th.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Very strong northwest winds developed over parts of west and north central North Dakota late in the evening of the 13th before diminishing in the early morning hours of the 14th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Mar 13, 10:49 PM CST, 11 minutes earlier.

Area forecast discussion, Mar 13, 10:49 PM CST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
1149 PM CDT TUE MAR 13 2012

.DISCUSSION...STRONG WINDS INTO WILLISTON WITH GUSTS TO 48 MPH RIGHT
ALONG A COLD FRONT. THE HIGH WIND WARNING CONTINUES THROUGH 2 AM
CDT/1 AM MDT WEDNESDAY. 3HR PRESSURE RISE BUBBLE OF 12MB NOW
CENTERED OVER PHILLIPS MONTANA. EXPECT THE STRONG WINDS TO PUSH
EAST OVERNIGHT AS THE MAXIMUM PRESSURE RISE SLIDES TO AROUND
BEULAH BY 12Z. WILL CONTINUE TO MONITOR THE TRENDS AND MAY NEED A
WIND ADVISORY OR SPECIAL WEATHER STATEMENT FURTHER EAST OF THE
HIGH WIND WARNING IF THE CURRENT TRENDS CONTINUE. THE COLD FRONT
CONTINUES TO SHIFT EAST INTO KBIS BY AROUND 4AM. COOLER WEATHER
WEDNESDAY BUT STILL WELL ABOVE AVERAGE FOR THIS TIME OF YEAR.
FORECAST ON TRACK.

&&

.AVIATION...VFR CONDITIONS EXPECTED THROUGH 15/06Z...BUT T HERE
WILL BE A PERIOD OF STRONG WINDS DURING THE EARLY MORNING
HOURS...ESPECIALLY AT KISN/KMOT WITH GUSTS OF 35-40KTS. STRONGER
WINDS CANNOT BE RULED OUT SO WILL BE MONITORING UPSTREAM OBS
CLOSELY. WINDS WILL DROP OFF FROM WEST TO EAST PRIOR TO SUNRISE.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 2 AM CDT /1 AM MDT/ WEDNESDAY FOR NDZ001-
002-009-010-017-018-031-032.

&&

SHORT TERM...KS
AVIATION...RK
Hazardous weather outlook, Mar 13, 9:40 PM CST, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
1040 PM CDT TUE MAR 13 2012

NDZ001-002-009-010-017-018-031-032-150345-
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-GOLDEN VALLEY-
BILLINGS-
1040 PM CDT TUE MAR 13 2012 /940 PM MDT TUE MAR 13 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

A HIGH WIND WARNING IS IN EFFECT THROUGH 2AM CDT WEDNESDAY/1 AM MDT.
EXPECT SUSTAINED WINDS AT 40 TO 45 MPH...WITH GUSTS NEAR 60 MPH.
PLEASE REFER TO WWW.WEATHER.GOV/BIS FOR FURTHER UPDATES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

CRITICAL FIRE BEHAVIOR IS POSSIBLE AGAIN ON FRIDAY. PLEASE CHECK
BACK FOR FUTURE UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ003>005-011>013-019>023-025-033>037-040>048-050-051-150345-
RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-MERCER-OLIVER-
MCLEAN-SHERIDAN-WELLS-FOSTER-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
1040 PM CDT TUE MAR 13 2012 /940 PM MDT TUE MAR 13 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

CRITICAL FIRE BEHAVIOR IS POSSIBLE AGAIN ON FRIDAY. PLEASE CHECK
BACK FOR FUTURE UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KS/RK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 high wind. Local standard time, as filed.

High Wind, Divide

When
March 13, 11:00 PM CST to March 14, 1:00 AM CST
Where
Divide forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
48.815, -103.487 (the zone’s center; the record gives no point)

High Wind, Golden Valley

When
March 13, 11:00 PM CST to March 14, 1:00 AM CST
Where
Golden Valley forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
46.940, -103.847 (the zone’s center; the record gives no point)

High Wind, Billings

When
March 13, 11:00 PM CST to March 14, 1:00 AM CST
Where
Billings forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Mesonet
Coordinates
47.023, -103.376 (the zone’s center; the record gives no point)

High Wind, McKenzie

When
March 13, 11:00 PM CST to March 14, 1:00 AM CST
Where
McKenzie forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Mesonet
Coordinates
47.740, -103.395 (the zone’s center; the record gives no point)

High Wind, Dunn

When
March 13, 11:00 PM CST to March 14, 1:00 AM CST
Where
Dunn forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Mesonet
Coordinates
47.357, -102.618 (the zone’s center; the record gives no point)

High Wind, Williams

When
March 13, 11:00 PM CST to March 14, 1:00 AM CST
Where
Williams forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Mesonet
Coordinates
48.344, -103.480 (the zone’s center; the record gives no point)

High Wind, Mountrail

When
March 13, 11:00 PM CST to March 14, 1:00 AM CST
Where
Mountrail forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Mesonet
Coordinates
48.201, -102.356 (the zone’s center; the record gives no point)

High Wind, Burke

When
March 13, 11:00 PM CST to March 14, 1:00 AM CST
Where
Burke forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Mesonet
Coordinates
48.791, -102.518 (the zone’s center; the record gives no point)

High Wind, Ward

When
March 13, 11:00 PM CST to March 14, 1:00 AM CST
Where
Ward forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2012Every state in 2012This day in weather historyWarnings in North Dakota, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 364814, 364815, 364816, 364817, 364818, 364819, 364820, 364821, 364822.